Indiana, 2018

Flood in Indiana, July 5, 2018

July 5, 2018 · NWS IND · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along the Illinois-Indiana border near and in Vermillion County during the early afternoon of July the 5th. Heavy rainfall from these storms caused some flooding along Interstate 74.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered showers and thunderstorms developed along the Illinois-Indiana border near and in Vermillion County during the early afternoon of July the 5th. Heavy rainfall from these storms caused some flooding along Interstate 74.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 1:05 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 5, 1:05 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
205 PM EDT Thu Jul 5 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 334 AM EDT Thu Jul 5 2018

A cold front will drop southeast across central Indiana tonight. The
front will interact a hot, humid and unstable atmosphere and result
in scattered to widespread thunderstorms today and tonight. A much
drier and seasonable airmass will filter in behind the front.

&&

.NEAR TERM /This afternoon/...

Issued at 945 AM EDT Thu Jul 5 2018

Surface analysis late this morning shows weak high pressure in
place across southern Illinois. A weak trough was found across
Iowa...Southern Wisconsin...stretching Northeast toward Ontario.
Radar shows a few showers and storms ahead of the front over NW
Indiana and NE Illinois. A very warm and humid air mass remained
over central Indiana...with dew points in the low to mid 70s.

The weak trough to the northwest is expected to slowly push
southeast...crossing Central Indiana this afternoon and evening.
Forecast soundings show a favorable column for afternoon
convection...with CAPE over 3000 J/KG and attainable convective
temperatures in the upper 80s. HRRR also suggests abundant
convective development this afternoon and evening. Thus have
trended pops higher this afternoon into the likely category. Also
trended highs this afternoon warmer than the forecast
builder...sticking closer to persistence given the little change
in the overall air mass.

No change to the current Heat Advisory...which seems to be
handling this situation well.

&&

.SHORT TERM /Thursday through Saturday/...

Models in good agreement that the cold front will be just south of
the forecast area by 12z Friday. So, only expect a few linger
thunderstorms far south Friday morning.

Then, much drier and seasonable airmass will replace the hot and
humid one and supply central Indiana with weather more conducive to
outdoor activities. Blend temperatures look reasonable. Confidence
in afternoon highs to within a few degrees of the blend is good.

&&

.LONG TERM /Sunday Night through Thursday/...

Issued at 155 PM EDT Thu Jul 5 2018

ECMWF suggests a broad area of High pressure across the Ohio
Valley on Sunday night through at least Wednesday. Furthermore the
model suggests a strong ridge axis in place across Illinois and
Indiana through much of the early part of next week which should
lead to subsidence. Thus have trended toward a dry forecast
through Wednesday night as subsidence and a less humid air mass
looks to be in place.

ECMWF suggests a weak surface boundary lingering in the area on
Thursday...but ridging remains in play aloft. Thus confidence is
low here and trended toward a the forecast builder blends. Look
for temperatures at or slightly above seasonal normals.

&&

.AVIATION /Discussion for the 051800Z Tafs/...

Issued at 116 PM EDT Thu Jul 5 2018

Mainly VFR Conditions are expected this Taf period.

Diurnally driven showers and storms will be possible this
afternoon and evening as a warm and humid air mass across the area
interacts with an approaching weak surface trough. Have handled
this with a VCTS window for now this afternoon and evening. Any
TSRA that does strike a TAf site will produce brief MVFR to IFR
conditions.

Aft 06Z any lingering convection should be finished...and drier
air is expected to be arriving on NW winds in the wake of the
trough. Thus VFR Conditions continue.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...Puma
SHORT TERM...MK
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Jul 5, 3:25 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
425 AM EDT Thu Jul 5 2018

INZ021-028>031-035>049-051>057-060>065-067>072-060830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
425 AM EDT Thu Jul 5 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Heat and humidity. Showers and thunderstorms.

Hazards: Heat exhaustion. Gusty winds, lightning, heavy downpours,
and small hail.

Timing: Heat this afternoon and evening. Storms possible at times
today and tonight.

Discussion: Showers and thunderstorms could form ahead of and along
an approaching cold front. Heat indices today will range from 100 to
105 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Scattered thunderstorms are expected into early Friday.
Some storms may produce very heavy rain. It is too early to say if
any storms will be severe.

Discussion: Very warm humid Gulf air will remain over Indiana until
early Friday. A front will bring cooler and less humid air starting
Friday, lasting into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 5, 10:52 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1152 AM EDT THU JUL 5 2018

INZ030-037>039-051630-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
1152 AM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLINTON...NORTHEASTERN
BOONE...NORTHWESTERN HAMILTON AND SOUTHWESTERN TIPTON COUNTIES UNTIL
1230 PM EDT...

At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Frankfort, Cicero, Sheridan, Arcadia, Kirklin, Atlanta, Michigantown,
Kempton and Morse Reservoir.

LAT...LON 4022 8665 4038 8630 4019 8592 4001 8634
TIME...MOT...LOC 1552Z 302DEG 22KT 4024 8646

AW/JP
Special weather statement, Jul 5, 11:12 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1212 PM EDT THU JUL 5 2018

INZ031-038-040-041-051700-
Howard IN-Tipton IN-Madison IN-Delaware IN-
1212 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHWESTERN
DELAWARE...SOUTHEASTERN HOWARD AND EASTERN TIPTON COUNTIES UNTIL 100
PM EDT...

At 1211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windfall, or 12 miles southeast of Kokomo, moving southeast at 30
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Anderson, Elwood, Alexandria, Tipton, Windfall, Chesterfield,
Greentown, Edgewood, Frankton, Daleville, Summitville, Gaston,
Orestes, Woodlawn Heights, Country Club Heights, River Forest and
Rigdon.

LAT...LON 4038 8586 4038 8538 4004 8563 4015 8586
      4022 8586 4022 8600 4029 8615 4055 8587
TIME...MOT...LOC 1611Z 302DEG 28KT 4035 8595

AW/JP
Special weather statement, Jul 5, 11:20 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1220 PM EDT THU JUL 5 2018

INZ037-039-040-047-048-051700-
Madison IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
1220 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHWESTERN
HANCOCK...NORTHERN MARION...SOUTHEASTERN BOONE AND HAMILTON COUNTIES
UNTIL 100 PM EDT...

At 1220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to 9 miles west of Noblesville to
near Lebanon. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence,
Lebanon, Zionsville, Westfield, Cicero, McCordsville, Pendleton,
Fortville, Whitestown, Sheridan, Ingalls, Lapel, Edgewood, Arcadia
and Meridian Hills.

LAT...LON 4016 8585 4004 8562 3987 8575 3979 8614
      4007 8653 4013 8628 4022 8608 4022 8586
      4023 8586
TIME...MOT...LOC 1620Z 303DEG 33KT 4022 8604 4009 8620 3998 8650

AW/JP
Special weather statement, Jul 5, 11:23 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1223 PM EDT THU JUL 5 2018

INZ029-030-036-051715-
Montgomery IN-Clinton IN-Tippecanoe IN-
1223 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TIPPECANOE...WESTERN
CLINTON AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Shadeland, Dayton, Mulberry,
Colfax, Clarks Hill and Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 8642 4018 8668 4018 8669 4013 8676
      4039 8706 4048 8686
TIME...MOT...LOC 1623Z 305DEG 14KT 4032 8686

AW/JP
Special weather statement, Jul 5, 12:10 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
110 PM EDT THU JUL 5 2018

INZ035-036-051800-
Montgomery IN-Fountain IN-
110 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN AND WESTERN
MONTGOMERY COUNTIES UNTIL 200 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Veedersburg, or 17 miles west of Crawfordsville, moving southeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawfordsville, Veedersburg, Waynetown, Hillsboro, Kingman, Mellott,
Wallace, Alamo, Yeddo and Shades State Park.

LAT...LON 4019 8727 4011 8684 3992 8697 3994 8709
      3995 8709 3995 8716 4000 8743 4002 8744
TIME...MOT...LOC 1709Z 298DEG 25KT 4004 8723

AW/JP
Special weather statement, Jul 5, 12:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
118 PM EDT THU JUL 5 2018

INZ028-029-035-051800-
Fountain IN-Warren IN-Tippecanoe IN-
118 PM EDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN...
SOUTHWESTERN TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 200 PM
EDT...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, or near Templeton, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Williamsport, Attica, Newtown, Pine Village, Mellott and Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4048 8717 4026 8695 4021 8704 4021 8709
      4019 8709 4014 8719 4043 8743 4048 8735
TIME...MOT...LOC 1718Z 323DEG 21KT 4043 8729

AW/JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vermillion

When
July 5, 1:05 PM EST to 3:05 PM EST
Where
Vermillion County, 3.69 mi NE of Gessie to 3.63 mi NNE of Highland Arpt
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
40.120, -87.454

Minor to moderate street flooding occurred along Interstate 74 due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777088.